Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 33, NWS Tallahassee, FL

April 18, 20204 counties in Florida

NWS Tallahassee, FL issued this rip current statement at Apr 18, 2020, 3:30 AM CDT for 4 counties in Florida. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 3:30 AM CDT (08:30 UTC)
Expired
Apr 18, 2020, 9:52 AM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS42 KTAE 180830
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
430 AM EDT Sat Apr 18 2020

FLZ108-112-114-115-190000-
/O.NEW.KTAE.RP.S.0033.200418T0830Z-200419T0000Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
430 AM EDT Sat Apr 18 2020 /330 AM CDT Sat Apr 18 2020/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Walton, Bay, Gulf, and Franklin County Beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Strong to severe thunderstorms are expected
  to move through our coastal areas this morning and afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
380 
WHUS42 KTAE 181452
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1052 AM EDT Sat Apr 18 2020

FLZ108-112-114-115-181600-
/O.CAN.KTAE.RP.S.0033.000000T0000Z-200419T0000Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
1052 AM EDT Sat Apr 18 2020 /952 AM CDT Sat Apr 18 2020/

...HIGH RIP CURRENT RISK IS CANCELLED...

Winds have lessened across the areas reducing the risk for rip
currents.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Apr 18, 1:50 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 18, 1:50 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 AM EDT Sat Apr 18 2020

.NEAR TERM [Through Tonight]...

Morning water vapor and satellite imagery shows a mid level
disturbance aiding shower and thunderstorm development over the
upper Texas coast eastward towards southern Louisiana. Surface
observations show a cold front draped from northern Louisiana
northeastward to eastern Tennessee. Moisture transport ahead of
these two features is advecting in LL moisture and low clouds and
high level moisture is increasing thanks to the southern stream jet
from the Pacific.

The two aforementioned features will move towards the area today.
The complex in the northwest Gulf will reach our Gulf waters first
closer to dawn with a bulk of this activity remaining in the Gulf
waters. Some inland development is possible, and a strong storm or
two can't be discounted given 200-500 J/kg CAPE and 50 knots bulk
shear.

The front will move down towards the coast this afternoon. It
appears to slow down or stall near the coast or in the Florida
counties. CAPE reaches nearly 1000 J/kg and bulk shear remains 50-60
knots with will tend to organize convection and give us a chance for
a few severe storms this afternoon around our Big Bend counties.
Gusty winds and hail would be the main threat and SPC has a slight
risk in this area and a marginal risk north into southern Alabama
and southern Georgia.

Rain chances decrease this evening then the front moves back north
tonight in response to another shortwave moving into Louisiana
/Mississippi. The additional lift from this feature will be felt
over our western sections and have increasing pops overnight from
southeast Alabama southward into the Florida panhandle.

.SHORT TERM [Sunday Through Monday]...

Activity begins picking up ahead of an approaching shortwave
trough from the west Sun afternoon. This system will be associated
with a widespread area of severe storms as it interacts with a
northern stream shortwave. The Storm Prediction highlights our
northwestern forecast area as an Enhanced Risk (Slight Risk for
Big Bend) for severe weather in their Day 2 Outlook. Warm-air
advection to the east of the system should increase low-level
moisture and instability over our area, which may help initiate
supercells ahead of the main convective mass, thus making hail and
tornadoes a possibility. Furthermore, gusty winds are anticipated
ahead of the focused area of severe weather. As confidence
increases on the magnitude of the winds, Wind Advisories may need
to be issued for portions of SE AL and SW GA for early Sun.

As the low marches through central AL and GA, the convection likely
organizes into a squall line and passes through our forecast area
Sun evening into Mon morning. This is when the greatest severe
threat of damaging winds will be realized as a strong LLJ is
expected to set up over our area. A couple of embedded tornadoes
within the line also cannot be ruled out. One hazard that should
distinguish this event from the severe outbreak on Easter, is heavy
rain and the potential for isolated flash flooding. River flooding
will also be a concern later in the week. More details are discussed
in the Hydrology section below.

The severe threat diminishes from northwest to southeast as the
squall line progresses eastward, with conditions improving areawide
by Mon evening. High temperatures are forecast to be in the low 80s
and lows in the mid/upper 60s.

.LONG TERM [Monday Night Through Saturday]...

Surface high pressure temporarily builds over our area in the wake
of the departing squall line. Fair-weather conditions are forecast
through Wed, with the minimal cloud cover bringing low temperatures
into the mid 50s.

By mid-week, the high gives way to a progressive shortwave trough
approaching from the west. This pattern shift should allow southerly
low-level flow to prevail, resulting in moisture recovery ahead of
the aforementioned shortwave. The upstream system will be co-located
with a deepening surface low near ArkLaMiss that should serve as the
catalyst for the next severe weather event. Models continue to
differ on the placement of the low, with the ECMWF yielding a more
southern solution than the GFS. Regardless, this system is expected
to track northeast through the TN Valley and drag a cold front to
its south. The front will bring strong to severe storms to our area
on Thurs. Details on the impacts and exact timing are uncertain as
these parameters are track-dependent. As models come into better
agreement, we should have higher confidence on event specifics. For
now, showers and thunderstorms remain in the forecast through Fri
morning, followed by PoPs steadily decreasing the remainder of the
long-term period. High temperatures are forecast to be in the 80s
and lows in the 60s

Following the departure of the shortwave, a longwave trough dives
down from the Plains and triggers surface cyclogenesis in the OH/TN
Valley late Fri/early Sat. However there are timing differences
between the models, with the GFS yielding a slower solution. Weather
from this system appears to occur just beyond this forecast
period.

&&

.AVIATION...
[Through 06Z Sunday]

Upstream development of showers and thunderstorms along the upper
Texas coast is associated with a mid level trough progged to move
eastward along the upper Gulf coast overnight. Also, a cold front
will move southward through AL/MS overnight then through our area
today. Scattered showers and thunderstorms are anticipated this
morning and as the front moves through the better chances will move
along the coast and Gulf waters. Degrading flight conditions to
IFR/LIFR likely as low cigs develop overnight and then as rainfall
occurs as well. Conds to improve north the south through the day as
slightly drier air filters in behind the front but will be
shortlived as another wave of moisture and rainfall impinges on the
area at the end of the TAF period.

&&

.MARINE...

Favorable marine conditions begin deteriorating Sun afternoon ahead
of a potent system that will be accompanied with severe weather.
Cautionary-to-advisory levels are expected through Mon with seas
reaching up to 7 ft. Conditions steadily improve thereafter, before
winds and seas ramp up again ahead of the Thurs system.

&&

.FIRE WEATHER...

Chances for wetting rain increase today and continue through Monday
morning. Some severe weather is possible each day. Other than low
dispersions along the coast today, no hazardous fire weather
conditions are expected.

&&

.HYDROLOGY...

Given the recent rainfall and active weather anticipated without
many breaks in between systems over the next several days, flooding
may be a concern this forecast period. Day 1-7 QPF estimates 3-5
inches of rainfall with higher isolated amounts possible.

Heavy rainfall is expected Sun into Mon as a potent system impacts
our area. The Weather Prediction Center highlights much of our area
as a Marginal Risk (Slight for portions of SE AL and SW GA) for
excessive rainfall in their Day 3 Outlook (Sun-Mon). The risk
increases to Moderate for central AL and GA, which will pose
flooding concerns for downstream rivers and creeks (particularly
Apalachicola, Flint, and Withlacoochee).

Minor coastal flooding may also occur along Apalachee Bay, with
water levels of 1-2 ft MHHW possible.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  65  84  67  85 /  60  20  60  90  40
Panama City   79  68  81  69  81 /  60  30  60  90  20
Dothan        80  63  81  65  81 /  40  50  90 100  10
Albany        81  61  82  66  81 /  20  30  90 100  20
Valdosta      82  64  82  68  82 /  40  30  70  90  40
Cross City    79  66  84  68  82 /  70  30  40  70  70
Apalachicola  77  68  79  69  79 /  80  20  50  90  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...IG3
FIRE WEATHER...Scholl
HYDROLOGY...IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:16 AM CDTSpecial Marine WarningTAE44 min

Nearby

Rip Current Statements in Florida, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.